Bone drug linked to bad heart rhythms

April 29, 2008 11:57:51 AM PDT
New research links the popular osteoporosis drug Fosamax to heart rhythm disturbances.

Fosamax is the most widely used treatment for osteoporosis - racking up $3 billion in sales last year alone.

The drug works by slowing erosion of the bone, and it's proven to reduce the chance of fractures in people suffering from osteoporosis.

But new research from doctors at Group Health and the University of Washington suggests Fosamax could have a troubling side effect - increased risk for heart rhythm disturbances.

They compared 700 women with atrial fibrillation - a chronic condition in which the heart beats irregularly - to 900 women without heart trouble.

Results showed that those who had used Fosamax were nearly TWICE as likely to have atrial fibrillation.

More study is needed to confirm the results, and even if proved true, the authors say, for many women, the benefits of Fosamax continue to outweigh possible heart risks.

But they also suggest women at HIGH risk for heart rhythm problems who have thinning bones - for example, those with diabetes or heart failure - may want to talk with their doctors about ALTERNATIVE treatments for osteoporosis.

Load Comments